Arizona, 2015Flash Flooding and Damaging Winds in Arizona, August 7, 2015
August 7, 2015 · NWS TWC · 7 events in 2 counties and zones
Low pressure along the central California coastline coupled with high pressure located over the Texas and Oklahoma panhandles created southwesterly flow over southern Arizona and scattered thunderstorms over Graham, Pinal and Pima Counties. Favorable jet dynamics helped thunderstorms become strong enough to produce gusty winds and areas of flash flooding, mainly in the Tucson Metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure along the central California coastline coupled with high pressure located over the Texas and Oklahoma panhandles created southwesterly flow over southern Arizona and scattered thunderstorms over Graham, Pinal and Pima Counties. Favorable jet dynamics helped thunderstorms become strong enough to produce gusty winds and areas of flash flooding, mainly in the Tucson Metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 7, 9:15 AM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 7, 9:15 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST FRI AUG 7 2015
.SYNOPSIS...AFTER A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS
TODAY...THE FLOW WILL BECOME LESS FAVORABLE FOR STORMS OVER THE
WEEKEND. THE BEST CHANCES MOVE EAST AND SOUTHEAST OF TUCSON SATURDAY
AND SUNDAY. THEREAFTER...ANOTHER INCREASE IN THUNDERSTORMS IS
EXPECTED LATER MONDAY INTO TUESDAY.
&&
.DISCUSSION...THE 12Z KTWC SOUNDING WAS VERY MOIST AND UNSTABLE. A
RATHER LOW CONVECTIVE TEMPERATURE WITH A FEW WEAK STORMS ALREADY
BUBBLING AROUND SOME DEBRIS FROM LAST NIGHT. WE WON'T NEED AS MUCH
SUN AS WE USUALLY DO...BUT WE WILL NEED SOME. FORTUNATELY THE
CLEARING TRENDS ARE MORE PROMISING THAN YESTERDAY WITHOUT THE STRONG
REMNANT CIRCULATION IN THE DEBRIS WE SAW MOVE THROUGH CENTRAL AND
WESTERN PIMA COUNTY YESTERDAY MORNING.
WITH CURRENT TRENDS WE MAY SEE DELAYED DEVELOPMENT OVER COCHISE
COUNTY WITH BETTER CHANCES FOR MORE TYPICAL DIURNAL STORM TRENDS ON
THE WESTERN EDGE OF THE DEBRIS CLOUD. THAT WOULD FAVOR INITIAL
DEVELOPMENT IN PORTIONS OF SANTA CRUZ AND EASTERN PIMA COUNTY.
CURRENT FORECAST TRENDS HANDLE THAT PRETTY WELL.
PLEASE SEE THE PREVIOUS DISCUSSION BELOW FOR ADDITIONAL DETAILS.
&&
.AVIATION...VALID THRU 08/18Z.
SCT-BKN CLOUDS 9-13 KFT AGL WILL CONTINUE TO THIN THIS MORNING WITH
SKIES GRADUALLY CLEARING. AFTER 07/19Z SCT-BKN CLOUDS DEVELOPING 7-
10 KFT ALONG WITH SCT SHRA/TSRA THRU THE AFTERNOON. LOCAL MVFR CONDS
AND STRONG WIND GUSTS TO NEAR 40 KTS IN AND NEAR TSRA. DECREASING
SHRA/TSRA COVERAGE AFTER 08/03Z. SURFACE WINDS GENERALLY LESS THAN
12 KTS OUTSIDE OF THUNDERSTORMS WITH TYPICAL AFTERNOON
GUSTINESS...ESPECIALLY IN THE VICINITY OF KSAD. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...PLENTY OF MOISTURE WILL LINGER TODAY WITH SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP. STORMS
THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING STRONG WINDS NEAR 45
MPH AND LOCALLY HEAVY RAIN. ANOTHER ACTIVE DAY IS EXPECTED
SATURDAY...BUT THIS TIME WITH A FOCUS EAST OF TUCSON. ACTIVITY WILL
THEN RAMP BACK UP ON MONDAY AND TUESDAY BEFORE ANOTHER DOWNSWING
TOWARDS THE MIDDLE OF NEXT WEEK. OUTSIDE OF THUNDERSTORMS...WINDS
WILL GENERALLY BE LIGHT AND DIURNAL WITH THE NORMAL AFTERNOON
WESTERLIES THROUGH MONDAY. THEN WINDS BECOMING PREDOMINATELY
EASTERLY TUESDAY ONWARD.
&&
.PREV DISCUSSION...IR SATELLITE LOOPS THIS MORNING SHOW CLOUD TOPS
WARMING AS A LARGE THUNDERSTORM COMPLEX WEAKENS IN NORTHERN SONORA
MEXICO. AT THE SAME TIME...WE'RE BEGINNING TO CLOUD OVER EAST OF
TUCSON AS THE OLD THUNDERSTORM ANVILS BLOW OFF INTO EASTERN
AZ...HOWEVER EVEN THIS CLOUD COVER APPEARS TO BE THINNING SLOWLY. AT
THE SURFACE...WE CONTINUE TO MOISTEN IN THE LOW-LEVELS WITH
DEWPOINTS THIS HOUR RUNNING GENERALLY IN THE LOWER 60S F...UP ABOUT
4-10 DEGS F FROM 24 HOURS AGO. THE CIRA LAYERED PWAT PRODUCT SHOWS
PW VALUES RANGING FROM NEAR 1 INCH NEAR THE AZ/NM BORDER UP TO ABOUT
1.4-1.6 INCH FROM TUCSON AND POINTS WEST. WE CERTAINLY HAVE THE
JUICE IN PLACE THIS MORNING.
GFS AND NAM FORECAST SOUNDINGS TODAY SHOW DECENT CONVECTIVE
POTENTIAL FOR TUCSON AND EVEN AS FAR WEST AS SELLS...BUT THEY'LL BE
FIGHTING WITH HIGHER LFCS AND A SOMEWHAT DRIER BOUNDARY LAYER THAT
FAR WEST. ASSUMING EARLY-MORNING CLOUD COVER CONTINUES TO ERODE...IT
LOOKS LIKE WE COULD BE SET UP FOR GOOD THUNDERSTORM COVERAGE TODAY
FOR MAINLY CENTRAL AND EASTERN ZONES WITH PERHAPS MORE ISOLATED
COVERAGE INTO PARTS OF THE TOHONO O'ODHAM NATION. THIS SCENARIO IS
DEPICTED NICELY BY THE UNIV. OF AZ WRFS...NCAR ENSEMBLE...AND THE
07/05Z HRRRX (WHICH ADMITTEDLY WAS NOT HANDLING CURRENT TRENDS TOO
WELL). PER COORDINATION WITH PSR...ADDED PATCHY BLOWING DUST WORDING
FOR SOUTH-CENTRAL PINAL COUNTY THIS EVENING WHERE THE LAND
INFORMATION SYSTEM INDICATES WE'RE HOLDING ONTO THE DRIEST RELATIVE
SOIL MOISTURE VALUES IN OUR CWA...IN THE 10S TO NEAR 20 PERCENT AND
WHERE HIRES MODEL SOLUTIONS POINT TO SOME GUSTY OUTFLOW POTENTIAL.
MOISTURE WILL CONTINUE TO GET DRAGGED EAST THIS WEEKEND AS THE MID-
LEVEL HIGH SLIDES TOWARDS THE ARKLATEX. TUCSON MAY VERY WELL BE THE
DIVIDING LINE FOR PRECIPITATION CHANCES ON SATURDAY BEFORE THEY'RE
RELEGATED TO EASTERN AND SOUTHERN ZONES ON SUNDAY.
ON MONDAY AND TUESDAY WE SHOULD SEE SOME RESURGENCE OF ACTIVITY AS
THE HIGH BEGINS TO PINWHEEL BACK WEST TOWARDS NM. BY THE MIDDLE OF
NEXT WEEK HOWEVER...THE HIGH SHOULD GET CLOSE ENOUGH TO BEGIN
SHUTTING EASTERN ZONES DOWN A BIT.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
MEYER
PREV DISCUSSION...CARLAW
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 7, 12:11 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1211 PM MST FRI AUG 7 2015
AZZ506-509-511-072000-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
1211 PM MST FRI AUG 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PINAL AND WEST
CENTRAL GRAHAM COUNTIES UNTIL 100 PM MST...
AT 1211 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF KLONDYKE...MOVING NORTH AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KLONDYKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3276 11031 3280 11054 3314 11049 3309 11013
TIME...MOT...LOC 1911Z 195DEG 19KT 3293 11039
MEYER
Special weather statement, Aug 7, 12:21 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1221 PM MST FRI AUG 7 2015
AZZ505-072000-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
1221 PM MST FRI AUG 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
100 PM MST...
AT 1220 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PICACHO PEAK JUST SOUTHWEST OF INTERSTATE 10...MOVING NORTH AT
5 TO 10 MPH.
REDUCED VISIBILITIES DUE TO BLOWING DUST AND WINDS IN EXCESS OF 40
MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PICACHO...PICACHO PEAK AND RED ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS. IF DENSE DUST IS OBSERVED ACROSS A
ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO
STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR
FOOT OFF THE BRAKE PEDAL TO ENSURE TAIL LIGHTS ARE NOT ILLUMINATED.
&&
LAT...LON 3251 11130 3254 11152 3275 11150 3263 11127
TIME...MOT...LOC 1920Z 197DEG 9KT 3259 11139
MEYER
Special weather statement, Aug 7, 12:31 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1231 PM MST FRI AUG 7 2015
AZZ506-072000-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
1231 PM MST FRI AUG 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
100 PM MST...
AT 1229 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER DUDLEYVILLE...MOVING NORTH AT 20 MPH.
WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH VERY HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
HAYDEN...WINKELMAN...DUDLEYVILLE AND ARAVAIPA CREEK PRESERVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IF CAPABLE OF VERY HEAVY RAINFALL. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3283 11066 3286 11088 3312 11087 3299 11079
3299 11077 3304 11072 3307 11072 3308 11071
3308 11069 3311 11068 3311 11066 3314 11063
3313 11059 3315 11058
TIME...MOT...LOC 1929Z 187DEG 19KT 3297 11076
CERNIGLIASpecial weather statement, Aug 7, 12:42 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1242 PM MST FRI AUG 7 2015
AZZ504-072030-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
1242 PM MST FRI AUG 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
130 PM MST...
AT 1241 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TORTOLITA JUST SOUTHEAST OF MARANA...MOVING NORTH AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
ORO VALLEY...MARANA...CASAS ADOBES...TORTOLITA...FLOWING WELLS...DOVE
MOUNTAIN AND PICTURE ROCKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3229 11097 3234 11117 3249 11119 3250 11094
TIME...MOT...LOC 1941Z 193DEG 6KT 3239 11106
MEYER
Event by event
3 thunderstorm wind, 2 flash flood, 2 lightning. Local standard time, as filed.
Thunderstorm Wind, Pima
- When
- August 7, 12:55 PM MST to 1:00 PM MST
- Where
- Pima County, 2.19 mi NNE of Cortaro to 3.65 mi NNE of Cortaro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 32.378, -111.062
A power pole was knocked down near the intersection of Camino de Oeste and Lambert Lane.
Thunderstorm Wind, Graham
- When
- August 7, 1:05 PM MST to 1:12 PM MST
- Where
- Graham County, 17.08 mi WNW of Calva to 18.54 mi NW of Calva
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.295, -110.442
Flash Flood, Pima
- When
- August 7, 1:35 PM MST to 2:35 PM MST
- Where
- Pima County, 3.04 mi NNW of Cortaro to 0.71 mi SW of Oro Vly
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 32.387, -111.107
Water flowing across Linda Vista Blvd west of Hartman Lane caused at least 1 vehicle to become disabled.
Lightning, Pima
- When
- August 7, 2:45 PM MST
- Where
- Pima County, 1.42 mi S of Jaynes
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 32.280, -111.034
A 45-year old tree was struck by lightning. It landed in a woman's backyard when it fell, and no other damage occurred.
Thunderstorm Wind, Pima
- When
- August 7, 2:52 PM MST to 2:55 PM MST
- Where
- Pima County, 1.48 mi NNW of Jaynes to 1.95 mi NNW of Jaynes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 32.319, -111.040
Thunderstorm winds uprooted and knocked down a large palo verde tree near the entrance of Orange Grove Estates on Orange Grove Rd. just east of Thornydale Rd. Additional damage occurred in the complex as the gates around an outdoor recreational area were blown away.
Lightning, Pima
- When
- August 7, 2:55 PM MST
- Where
- Pima County, 1.6 mi NNW of Jaynes
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 32.322, -111.040
A lightning strike shattered a 30-ft tree in the Orange Grove Estates complex.
Flash Flood, Pima
- When
- August 7, 10:15 PM MST to 11:30 PM MST
- Where
- Pima County, 4.09 mi WNW of Sabino to 3.48 mi W of Sabino
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- NWS Employee
- Coordinates
- 32.326, -110.883
Thunderstorms produced heavy rain on top of ground saturated from storms earlier in the day. Runoff caused 3 vehicles to become stranded due to high water near Sunrise and Pontatoc Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 7, 20151 death · $5.1 million · 1.75 in hail · 4 events
- Flash Flooding and Flooding in Missouri, August 7 to 10, 2015$139,000 · 87 kt wind · 42 events
- Damaging Winds and Lightning Strike in Mississippi, August 7 to 8, 2015$302,000 · 57 kt wind · 15 events
- Damaging Winds in Arizona, August 7, 2015$45,000 · 70 kt wind · 6 events
- Damaging Winds in Florida, August 7, 2015$1,000 · 50 kt wind · 23 events
- Excessive Heat in Oklahoma, August 7 to 9, 201522 events
- Damaging Winds in Kansas, August 7, 2015$25,000 · 63 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 7 to 8, 20151 in hail · 20 events
- Damaging Wind in Florida, August 7, 2015$20,000 · 1 event
- Hail in Colorado, August 7, 20153.5 in hail · 13 events
- Hail and Damaging Winds in Minnesota, August 7, 20151.75 in hail · 13 events
- Hail and Damaging Winds in North Dakota, August 7, 20151.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598368, 597674, 597675, 599895, 599893, 599894, 597676.